Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2011, 4:01 PM MST for Cochise County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2011, 4:01 PM MST (23:01 UTC)
- Expired
- Jul 20, 2011, 4:30 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
154 WUUS55 KTWC 202301 SVRTWC AZC003-202330- /O.NEW.KTWC.SV.W.0047.110720T2301Z-110720T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 401 PM MST WED JUL 20 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 430 PM MST * AT 356 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF DRAGOON... OR 21 MILES SOUTH OF WILLCOX. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3188 10978 3181 10998 3202 11008 3209 10988 TIME...MOT...LOC 2301Z 072DEG 1KT 3196 10995 $$
2 follow-up statements
318 WWUS55 KTWC 202305 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 405 PM MST WED JUL 20 2011 AZC003-202330- /O.CON.KTWC.SV.W.0047.000000T0000Z-110720T2330Z/ COCHISE AZ- 405 PM MST WED JUL 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR CENTRAL COCHISE COUNTY... AT 356 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF DRAGOON...OR 21 MILES SOUTH OF WILLCOX. THIS STORM WAS NEARLY STATIONARY. THE STORM WAS ALSO CAPABLE OF PRODUCING VERY HEAVY RAINFALL THAT COULD LEAD TO LOCAL FLOODING PROBLEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3188 10978 3181 10998 3202 11008 3209 10988 TIME...MOT...LOC 2304Z 072DEG 1KT 3196 10995 $$
241 WWUS55 KTWC 202327 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST WED JUL 20 2011 AZC003-202336- /O.EXP.KTWC.SV.W.0047.000000T0000Z-110720T2330Z/ COCHISE AZ- 427 PM MST WED JUL 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL EXPIRE AT 430 PM MST... THE STORM THAT PROMPTED THE WARNING CONTINUED TO DECREASE IN STRENGTH AND WAS NO LONGER EXPECTED TO PRODUCE WINDS IN EXCESS OF 60 MPH. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE WITH THIS STORM. LAT...LON 3188 10978 3181 10998 3202 11008 3209 10988 TIME...MOT...LOC 2326Z 072DEG 1KT 3196 10996 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:50 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 20, 1:50 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 150 PM MST WED JUL 20 2011 .SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO AT LEAST EARLY NEXT WEEK. SOME STORMS WILL GENERATE HEAVY RAIN AND STRONG GUSTY WINDS. && .DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWED A VERY MOIST AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.76 INCHES. OTHER SOURCES SUCH AS THE GPS PW FROM THE U OF A AND THE DERIVED PRODUCTS IMAGERY OF THE BLENDED TOTAL PW SHOW SIMILAR VALUES. IN ADDITION...THE SOUNDING ALSO REVEALED VERY LITTLE TO NO FLOW IN THE 700-300MB LAYER. MODEL FORECAST SOUNDINGS SHOW THE WINDS REMAINING VERY LIGHT THROUGHOUT THE DAY...SO WE ARE EXPECTING THE STORMS THAT DEVELOP TODAY TO EXHIBIT VERY LITTLE MOVEMENT. WITH THAT SAID...THE MAIN THREAT FOR THE STORMS THIS AFTERNOON WILL BE HEAVY RAIN AND THE POTENTIAL FOR LOCALIZED FLOODING. VISIBLE SATELLITE IMAGERY CONTINUES TO SHOW PLENTY OF DEBRIS CLOUDS OVER MAINLY CENTRAL PORTIONS OF MY FORECAST AREA...INCLUDING THE TUCSON METRO AREA. THESE CLOUDS ARE SHOWING SIGNS OF ERODING...SO ONCE THIS OCCURS CONVECTION SHOULD BEGIN TO DEVELOP AS INSOLATION STARTS DOING ITS JOB. CONVECTION HAS ALREADY DEVELOPED OVER THE WHITE MOUNTAINS OF EAST CENTRAL ARIZONA...INCLUDING NORTHERN PORTIONS OF GREENLEE COUNTY. SO FAR THE HEAVIEST RAIN WITH THESE STORMS HAS OCCURRED EAST AND SOUTH OF THE WALLOW FIRE BURN SCAR...SO AS LONG AS THIS CONTINUES WE ARE NOT EXPECTING TO ISSUE ANY FLOOD PRODUCTS AT THIS TIME...BUT STAY TUNED. ELSEWHERE...THE LATEST RADAR MOSAIC SHOWS ISOLATED STORM DEVELOPMENT OCCURRING OVER PORTIONS OF COCHISE...SANTA CRUZ AND CENTRAL PIMA COUNTY. I INHERITED ISOLATED TO SCATTERED POPS FOR THIS AFTERNOON AND SCATTERED TO NUMEROUS FOR THIS EVENING. SO FAR THIS SEEMS TO BE THE WAY TO GO...BUT I WILL MONITOR SATELLITE AND RADAR TRENDS AND MAKE FINAL ADJUSTMENTS RIGHT BEFORE ISSUANCE TIME. MODELS SHOW THE RIDGE AXIS EXTENDING FROM THE CENTRAL PLAINS ACROSS NEW MEXICO AND INTO SOUTHERN ARIZONA AND BAJA. THIS SETUP WILL REMAIN QUASI-STATIONARY THROUGH THE REMAINDER OF THE FORECAST PERIOD. THIS WILL RESULT IN EITHER LIGHT FLOW ALOFT OR WEAK SOUTHEAST TO EAST FLOW ACROSS THE FORECAST AREA WHICH WILL CONTINUE TO TRANSPORT MOISTURE INTO THE AREA. AS OF 18Z (11 AM MST) HURRICANE DORA WHICH WAS LOCATED AT 15.2 DEGS N LAT AND 103.6 DEGS W LONGITUDE. THE STORM IS SO FAR SOUTH OF OUR AREA THAT WE SHOULD NOT BE CONCERNED. HOWEVER...THE OFFICIAL TRACK FROM THE NATIONAL HURRICANE CENTER MOVES IT NORTHWEST TOWARDS THE SOUTHERN TIP OF BAJA...BUT STILL KEEPS IT A BIT LESS THAN 200 MILES SOUTHWEST OF THE SRN TIP OF THE PENINSULA BY EARLY SATURDAY MORNING. THIS COULD RESULT IN AN INCREASE IN MID LEVEL MOISTURE MOVING NORTHWARD...ESPECIALLY FOR SUNDAY. SO...WE MAY SEE A SLIGHT INCREASE IN ACTIVITY IF THIS OCCURS...BUT STILL PLENTY OF TIME TO SEE WHAT THE STORM WILL DO OVER THE NEXT COUPLE OF DAYS. AT ANY RATE...MY FORECAST DOES SHOW A SLIGHT INCREASE IN RAIN CHANCES OVER THE WEEKEND AND ESPECIALLY FOR SUNDAY. OTHERWISE...JUST EXPECT SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE MIDDLE OF NEXT WEEK. HIGHS WILL GENERALLY BE NEAR NORMAL FOR THURSDAY AND FRIDAY THEN 3 TO 5 DEGS BELOW NORMAL FOR THE REMAINDER OF THE FORECAST PERIOD. LOWS WILL GENERALLY BE 3 TO 5 DEGS ABOVE NORMAL THROUGH THE ENTIRE FORECAST PERIOD. && .AVIATION...ISOLD TO SCT TSRA THRU 08Z THURSDAY. MVFR CIGS/VSBYS AND WIND GUSTS OF 35-45 KTS IN THE VICINITY OF STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE 08Z-16Z THURSDAY. OTHERWISE...SCT-BKN CLOUDS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND EXHIBIT TYPICAL DIURNAL TRENDS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 11:06 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1106 AM MST WED JUL 20 2011 AZZ503>515-210600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1106 AM MST WED JUL 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-210600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 1106 AM MST WED JUL 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 19, 9:07 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 20, 2:24 PM MST | Areal Flood Advisory | TWC | Cochise | 81 min |
| Jul 20, 2:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 20, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 32 min |
| Jul 20, 4:25 PM MST | Flash Flood Warning | TWC | Cochise | 110 min |
| Jul 20, 4:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.